Alert archive / Indiana / Flash Flood Warnings in 2018
Flash Flood Warning 10, NWS Chicago, IL
NWS Chicago, IL issued this flash flood warning at Aug 6, 2018, 9:56 PM EDT for Benton County, Jasper County, Newton County, Indiana. It was in force for 111 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 6, 2018, 9:56 PM EDT (01:56 UTC)
- Expired
- Aug 6, 2018, 11:47 PM EDT
- In force
- 111 min
- Issued by
- NWS Chicago, IL
- Area
- Storm-based polygon
- Flood severity
- None
Counties Benton County, IN, Jasper County, IN, Newton County, IN
The radar
The Chicago radar (KLOT), 116 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 6, 11:21 PM EDT | HEAVY RAIN 2.57 | Remington, IN | FELL WITHIN TWO HOURS. MINOR FLOODING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Lincoln, IL (KILX), launched 00:00Z, 1.9 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3036 J/kg
- Mixed-layer CIN
- -10 J/kg
- Mixed-layer LCL
- 1284 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 101 m²/s²
- 0-3 km storm-relative helicity
- 178 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 11.4
The text
As transmitted.
774 WGUS53 KLOT 070156 FFWLOT INC007-073-111-070500- /O.NEW.KLOT.FF.W.0010.180807T0156Z-180807T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED Flash Flood Warning National Weather Service Chicago/Romeoville Il 856 PM CDT MON AUG 6 2018 The National Weather Service in Chicago has issued a * Flash Flood Warning for... Southern Newton County in northwestern Indiana... Northern Benton County in northwestern Indiana... Southwestern Jasper County in northwestern Indiana... * Until midnight CDT/100 AM EDT/ * At 855 PM CDT/955 PM EDT/, Doppler radar indicated thunderstorms producing heavy rain across the warned area. Up to three inches of rain have already fallen. Flash flooding is expected to begin shortly. * Some locations that will experience flooding include... Kentland, Percy Junction, Perkins, Wadena, Raub, Lochiel, Remington, Goodland and Earl Park. Including the following interstate... Indiana I-65 between mile markers 200 and 205. LAT...LON 4066 8752 4082 8751 4082 8710 4062 8710 $$ BMD
2 follow-up statements
015 WGUS73 KLOT 070300 FFSLOT Flash Flood Statement National Weather Service Chicago/Romeoville Il 1000 PM CDT MON AUG 6 2018 INC007-073-111-070500- /O.CON.KLOT.FF.W.0010.000000T0000Z-180807T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Newton IN-Benton IN-Jasper IN- 1000 PM CDT MON AUG 6 2018 ...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL MIDNIGHT CDT/100 AM EDT/ FOR SOUTHERN NEWTON...NORTHERN BENTON AND SOUTHWESTERN JASPER COUNTIES... At 959 PM CDT/1059 PM EDT/, Doppler radar indicated that thunderstorms produced heavy rain across the warned area. Up to three inches of rain fell across the warned area. Flash flooding is expected. Some locations that will experience flooding include... Kentland, Percy Junction, Perkins, Wadena, Raub, Lochiel, Remington, Goodland and Earl Park. Including the following interstate... Indiana I-65 between mile markers 200 and 205. LAT...LON 4066 8752 4082 8751 4082 8710 4062 8710 $$ BMD
691 WGUS73 KLOT 070347 FFSLOT Flash Flood Statement National Weather Service Chicago/Romeoville Il 1047 PM CDT MON AUG 6 2018 INC007-073-111-070356- /O.CAN.KLOT.FF.W.0010.000000T0000Z-180807T0500Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Newton IN-Benton IN-Jasper IN- 1047 PM CDT MON AUG 6 2018 ...THE FLASH FLOOD WARNING FOR SOUTHERN NEWTON...NORTHERN BENTON AND SOUTHWESTERN JASPER COUNTIES IS CANCELLED... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed any remaining road closures. LAT...LON 4066 8752 4082 8751 4082 8710 4062 8710 $$ BMD
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before this flash flood warning went out at Aug 6, 7:46 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Aug 6, 7:46 PM EDT, 2 hours 10 minutes before
Area Forecast Discussion National Weather Service Chicago/Romeoville, IL 646 PM CDT Mon Aug 6 2018 .MESOSCALE DISCUSSION... 531 PM CDT Thunderstorms rapidly intensifying in response to a shortwave trough moving from eastern Iowa into northwest Illinois, particularly within a convergence axis that stretches from near Valparaiso southwest to Gibson City. These thunderstorms will continue to move into an increasingly unstable environment with an axis of 2500 J/kg MLCAPE immediately ahead of the line of storms. Expect continued development and intensification as a result. Deep layer shear continues to remain a limiting factor with respect to a better organized severe threat, offset just north of the developing line and highest instability. Northern end of the storms over Will, Cook, Lake (IN), and Porter counties is nearest the better shear. One storm in particular over Porter County has latched onto a quasi-stationary hybrid outflow/lake breeze boundary and has the best of any storms thus far to produce a brief tornado. Will have to keep an eye on additional storms that latch onto these boundaries, but otherwise flow is veered and tornado threat very limited. Farther south, expect storms to be more pulse-like within the weaker deep layer shear, though high DCAPE values are present and collapsing storms do pose a damaging wind threat. Deubelbeiss&& .SHORT TERM... 246 PM CDT Through Tuesday... Reference mesoscale AFD for near term convective threat. After this afternoon and evening's potentially active weather should see a break in the showers and storms overnight as the activity shifts south and east of the area. Depending on how much clearing occurs, could see some patchy dense ground fog develop tonight in the typically more fog prone outlying areas. Effective surface boundary is likely to be pushed farther south by this evening's convection, which leads to uncertainty with regards to how far north the rain and convective threat will extend Tuesday. Another shortwave trough is forecast to track from the northern High Plains this afternoon to the lower Great Lakes by Tuesday evening. This wave should result in an uptick in convection Tuesday, but 12z NAM and GEM would tend to keep the majority of the convection south of our CWA Tuesday. The 12z GFS and ECMWF suggest a more significant shower and thunderstorm threat farther north across our CWA. Suspect the farther south GEM/NAM solution will end up panning out closer to reality, so only carrying chance pops most areas Tuesday, but stuck with higher end chances pops out of respect for the global models. - Izzi && .SHORT TERM... 246 PM CDT Through Tuesday... Reference mesoscale AFD for near term convective threat. After this afternoon and evening's potentially active weather should see a break in the showers and storms overnight as the activity shifts south and east of the area. Depending on how much clearing occurs, could see some patchy dense ground fog develop tonight in the typically more fog prone outlying areas. Effective surface boundary is likely to be pushed farther south by this evening's convection, which leads to uncertainty with regards to how far north the rain and convective threat will extend Tuesday. Another shortwave trough is forecast to track from the northern High Plains this afternoon to the lower Great Lakes by Tuesday evening. This wave should result in an uptick in convection Tuesday, but 12z NAM and GEM would tend to keep the majority of the convection south of our CWA Tuesday. The 12z GFS and ECMWF suggest a more significant shower and thunderstorm threat farther north across our CWA. Suspect the farther south GEM/NAM solution will end up panning out closer to reality, so only carrying chance pops most areas Tuesday, but stuck with higher end chances pops out of respect for the global models. - Izzi && .LONG TERM... 338 PM CDT Tuesday night through Monday... For Tuesday night into early next week, the GFS and ECMWF are in pretty good agreement regarding the amplification of a longwave ridge over the western CONUS and the digging of an eastern CONUS trough, with the eventual development of an upper low over the local area this weekend. A weak frontal boundary lingering near the area may continue to support some showers and thunderstorms into Tuesday evening. By early Wednesday this boundary appears to push farther south, bringing in drier northerly flow along with decreasing cloudiness for Wednesday. The reduced cloud cover relative to Tuesday also should allow for a few more degrees of afternoon warming Wednesday. The warming trend continues into Thursday as low level flow backs toward the west or southwest ahead of the next shortwave trough embedded in the generally cyclonic upper flow digging across the eastern CONUS. Shower and thunderstorm chances increase late Thursday into Friday with the approach and passage of this trough and associated frontal zone. As the trough and front push south of the area, cooler and drier northerly flow eventually becomes more established for the weekend under the developing upper low. Limited boundary layer instability under the low may somewhat hinder the extent of convection that might otherwise develop given such large scale support, but we certainly do not expect a completely dry weekend if the low does park overhead as advertised. Cooler temperatures appear to be a more confident outcome at this point, especially in locations near the lake seeing onshore flow. Lenning && .AVIATION... For the 00Z TAFs... Thunderstorms remain south and east of the terminals this evening and will continue to do so. Winds have turned primarily northerly and will decrease in speed through the evening and likely become light and variable. Cloud cover should thin, at least at times and the light winds may allow for some fog development, mainly at RFD and DPA so have included some IFR vsby there. Expect northeasterly winds for Tuesday. Will need to monitor potential for thunderstorms from about mid morning through early afternoon but activity may remain south of the terminals. Have kept the TAF dry for now but updates to add precipitation mention may be needed overnight MDB && .MARINE... 150 pm...A cold front will move south down Lake Michigan tonight into Tuesday morning shifting winds northerly. A period of 10-20kts is possible during the overnight hours. A weak ridge of high pressure will move across the region Tuesday afternoon into Tuesday night. Low pressure will move across Hudson Bay Wednesday. Winds will shift southwesterly and begin to increase on Wednesday especially over northern portions of the lake. Another cold front is expected to move south down the lake Thursday night or Friday. cms && .LOT WATCHES/WARNINGS/ADVISORIES... IL...None. IN...None. LM...None. && VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE) FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT: WWW.FACEBOOK.COM/NWSCHICAGO WWW.TWITTER.COM/NWSCHICAGO WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Aug 6, 4:44 PM EDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
344 PM CDT Mon Aug 6 2018
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
072045-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
344 PM CDT Mon Aug 6 2018 /444 PM EDT Mon Aug 6 2018/
This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.
.DAY ONE...Tonight.
Weather hazards expected...
Significant Thunderstorm Risk...with an associated:
Elevated damaging wind risk...up to 65 mph.
Limited hail risk...up to 1 inch in diameter.
Limited Tornado risk.
Limited Flooding Risk.
Limited Excessive heat Risk.
DISCUSSION...
Thunderstorms are likely to develop early this evening, mainly
south of a Chicago to Peru line. Conditions appear favorable for
some of the storms to become severe, with the primary risk being
locally damaging winds, though isolated large hail and perhaps a
brief tornado cannot totally be ruled out. In addition, locally
heavy rainfall could result in some localized flooding, mainly
well south of I-80.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Limited Severe Thunderstorm Risk.
Limited Flooding Risk.
Thursday through Sunday...
Limited Thunderstorm Risk.
DISCUSSION:
There is another chance of thunderstorms Tuesday into Tuesday
evening with some small risk of isolated strong to severe storms.
.SPOTTER INFORMATION STATEMENT...
Spotters may be needed through late this evening.
GENERAL STORM MOTION OF THE DAY:
Moving toward east at around 30 mph.
LMZ740>745-072045-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
344 PM CDT Mon Aug 6 2018
This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited hail risk...up to nickel size.
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Limited Severe Thunderstorm Risk.
Thursday through Saturday...
Limited Thunderstorm Risk.
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-072045-
Lake Michigan from Michigan City IN to St. Joseph MI 5 NM
offshore to Mid Lake-
Lake Michigan from Seul Choix Point to Rock Island Passage 5 NM
offshore to Mid Lake-
Lake Michigan South of a line from Seul Choix Point to the
Mackinac Bridge and north of a line from Charlevoix MI to South
Fox Island 5 NM offshore-
Lake Michigan from Charlevoix to Point Betsie MI 5 NM offshore to
Mid Lake-
Lake Michigan from Point Betsie to Manistee MI 5 NM offshore to
Mid Lake-
Lake Michigan from Rock Island Passage to Sturgeon Bay WI-
Lake Michigan from Sturgeon Bay to Two Rivers WI 5 NM offshore to
Mid Lake-
Lake Michigan from Two Rivers to Sheboygan WI 5 NM offshore to
Mid Lake-
Lake Michigan from Sheboygan to Port Washington WI 5 NM offshore
to Mid Lake-
Lake Michigan from Port Washington to North Point Light WI 5 NM
offshore to Mid Lake-
Lake Michigan from North Point Light to Wind Point WI 5 NM
offshore to Mid Lake-
Lake Michigan from Wind Point WI to Winthrop Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Winthrop Harbor to Wilmette Harbor IL 5 NM
offshore to Mid Lake-
Lake Michigan from Wilmette Harbor IL to Michigan City IN 5 NM
offshore to Mid Lake-
Lake Michigan Holland to Whitehall MI 5 nm off shore to mid-
line of lake-
Lake Michigan from Whitehall to Pentwater MI 5 NM offshore to Mid
Lake-
Lake Michigan from Grand Haven to Whitehall MI 5 NM offshore to
Mid Lake-
Lake Michigan from Holland to Grand Haven MI 5 NM offshore to Mid
Lake-
Lake Michigan from South Haven to Holland MI 5 NM offshore to Mid
Lake-
Lake Michigan from St. Joseph to South Haven MI 5 NM offshore to
Mid Lake-
344 PM CDT Mon Aug 6 2018
This Hazardous Weather Outlook is for portions of the open waters
of Lake Michigan.
.DAY ONE...Tonight.
Weather hazards expected...
Elevated Thunderstorm Risk...with an associated:
Limited hail risk...up to nickel size.
Limited thunderstorm wind gust risk...up to 50 knots.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Tuesday...
Limited Severe Thunderstorm Risk.
Wednesday through Saturday...
Limited Thunderstorm Risk.
- Izzi
Visit us at http://weather.gov/chicago
Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicagoIn the hours before
Local storm report, Aug 6, 7:57 PM EDT, 1 hour 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
657 PM CDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0558 PM TSTM WND DMG PAXTON 40.46N 88.10W
08/06/2018 FORD IL EMERGENCY MNGR
ROOF WAS BLOWN OFF A BUILDING ON VERMILLION ST BETWEEN
HOLMES AND PINE. HALF OF A TREE FELL ONTO A HOUSE ON
WASHINGTON STREET. A 4-6 INCH DIAMETER TREE LIMB FELL ON
CENTER STREET. SPORADIC 3-6 INCH TREE LIMB DAMAGE THROUGH
NORTH SIDE OF PAXTON. TIME ESTIMATED FROM RADAR.
&&
BMDSpecial weather statement, Aug 6, 8:08 PM EDT, 1 hour 48 minutes before
Special Weather Statement National Weather Service Chicago/Romeoville Il 708 PM CDT MON AUG 6 2018 ILZ039-070030- Ford IL- 708 PM CDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD COUNTY UNTIL 730 PM CDT... At 708 PM CDT, Doppler radar was tracking a strong thunderstorm near Paxton, moving east at 25 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. This storm will remain over mainly rural areas of southeastern Ford County. Including the following interstate... I-57 between mile markers 258 and 261. LAT...LON 4046 8815 4047 8793 4040 8793 4040 8816 TIME...MOT...LOC 0008Z 266DEG 22KT 4041 8808 IZZI
Special weather statement, Aug 6, 8:49 PM EDT, 1 hour 7 minutes before
Special Weather Statement National Weather Service Chicago/Romeoville Il 749 PM CDT MON AUG 6 2018 ILZ033-070115- Iroquois IL- 749 PM CDT MON AUG 6 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN IROQUOIS COUNTY UNTIL 815 PM CDT... At 749 PM CDT, Doppler radar was tracking a strong thunderstorm near Milford, or near Claytonville, moving east at 30 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Watseka, Stockland, Claytonville, Milford, Sheldon, Cissna Park, Woodland and Wellington. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. && LAT...LON 4054 8801 4075 8797 4079 8755 4054 8753 TIME...MOT...LOC 0049Z 262DEG 25KT 4063 8778 BMD
Special weather statement, Aug 6, 9:03 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Chicago/Romeoville Il
803 PM CDT MON AUG 6 2018
ILZ039-070130-
Ford IL-
803 PM CDT MON AUG 6 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD COUNTY UNTIL
830 PM CDT...
At 803 PM CDT, Doppler radar was tracking a strong thunderstorm near
Paxton, moving east at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Paxton, Melvin and Elliott.
Including the following interstate...
I-57 between mile markers 258 and 263.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4059 8828 4061 8812 4049 8812 4049 8794
4040 8793 4040 8833
TIME...MOT...LOC 0103Z 265DEG 20KT 4050 8818
BMDLocal storm report, Aug 6, 9:38 PM EDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
838 PM CDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL PAXTON 40.46N 88.10W
08/06/2018 E0.75 INCH FORD IL EMERGENCY MNGR
DIME SIZE HAIL
&&
BMDLocal storm report, Aug 6, 9:39 PM EDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
839 PM CDT MON AUG 6 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM TSTM WND GST PAXTON 40.46N 88.10W
08/06/2018 E60 MPH FORD IL EMERGENCY MNGR
ESTIMATED 60 MPH WIND GUSTS. NO DAMAGE NOTED.
&&
BMDNearby
Flash Flood Warnings in Indiana, 2018Every flash flood warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.